Texas, 2007Tornado and Flash Flooding in Texas, July 21 to 22, 2007
July 21 to 22, 2007 · NWS EWX · 18 events in 15 counties and zones
Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding through the morning on July 21.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.6 million
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms associated with a persistent upper level low produced heavy rain and flash flooding through the morning on July 21.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 20, 10:26 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 20, 10:26 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1126 PM CDT FRI JUL 20 2007
.AVIATION...
AGAIN LITTLE CHANGE OVER THE NEXT 24 HOURS. A VERY MOIST TROPICAL AIRMASS
WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTH CENTRAL TEXAS TAF SITES. THIS WILL MAINTAIN WIDESPREAD MVFR-IFR
CIGS...MVFR VSBYS AND ISOLATED LIFR CIGS AND IFR VSBYS. WINDS WILL
BE VARIABLE SOUTH AT LESS THAN 10 KTS.
&&
.PREV DISCUSSION... /ISSUED 917 PM CDT FRI JUL 20 2007/
UPDATE...
SHOWERS HAVE DISSIPATED NORTH AND EAST OF A LINE FROM JUNCTION TO
KERRVILLE TO SAN ANTONIO TO KENEDY AND I HAVE LOWERED THE POPS IN
THIS AREA FOR THE REST OF THE EVENING. SHOWERS AND THUNDERSTORMS
CONTINUE IN THE WESTERN HALF OF THE CWA. TEMPERATURES HAVE DROPPED
IN THE WAKE OF SHOWERS IN SOME PLACES AND HAVE ADJUSTED MIN AND
HOURLY TEMPS AS NECESSARY. WILL TAKE A CLOSER LOOK AT THE AFTER
MIDNIGHT PERIOD DURING THE NEXT COUPLE OF HOURS. FOR NOW WILL
LEAVE IT AS IT IS.
PREV DISCUSSION... /ISSUED 612 PM CDT FRI JUL 20 2007/
UPDATE...
HEAVY RAIN HAS SHIFTED TO THE WEST...SO WE HAVE EXPANDED THE FLASH
FLOOD WATCH TO INCLUDE THE SOUTHWESTERN COUNTIES. NEW ZONES WILL
BE OUT SHORTLY.
PREV DISCUSSION... /ISSUED 428 PM CDT FRI JUL 20 2007/
DISCUSSION...
HEAVY RAIN EVENT SHOWING HIGHEST TOTALS CLOSE TO WHERE MODEL QPF
LOCATIONS WERE PROJECTED FROM THE MORNING RUNS, BUT ROUGHLY 3
TIMES THE AMOUNTS. HIGHEST THREATS WILL AFFECT ALONG AND 40 MILES
EITHER SIDE OF I-10 N OF SAT AND I-37 S OF SAT WHERE UP TO 5
INCHES OF RAIN IS POSSIBLE. TRENDS ARE SLOWLY FALLING FOR THE
WIDESPREAD HEAVY RAIN PATTERN THAT TOOK AIM ON GUADALUPE, WILSON,
AND HAYES COUNTIES WHERE A THICK AREA OF STRATIFORM RAINS CONTINUE
TO PRODUCE RATES AROUND HALF AN INCH PER HOUR. EXPECT A GRADUAL
DECREASE THROUGH THE EVENING, BUT DO NOT FEEL THE AIR WILL BECOME
STABLE ENOUGH TO WARRANT A LOWERING OF OVERNIGHT POPS OR ANY
CHANGES TO THE WATCH AREA. FLOOD THREAT WILL TEMPORARILY AFFECT
FRIO COUNTY, BUT THE SANDY SOILS OVER THE WINTER GARDENS SHOULD BE
ABLE TO HANDLE 2-3 INCH RAINS. THUS FFA AREA AND VALID TIME SHOULD
HOLD FOR NOW. THE FORECAST FOR TOMORROW SHOWS CONTINUED HIGH POPS
WITH EMPHASIS ON THE WESTERN COUNTIES, BUT THE RAINFALL POTENTIAL
MAY MODIFY BASED ON WHAT HAPPENS WITH THE CONVECTIVE ENVIRONMENT
TONIGHT. WITH THE MOST UNSTABLE AIR SHIFTING WITH THE COOL OUTFLOW
TOWARD THE RIO GRANDE, EXPECT A RAIN ENVIRONMENT MORE LIKE THAT OF
TUESDAY AND WEDNESDAY, WITH PWAT VALUES DROPPING BACK TO BELOW 2
INCHES, BUT STILL REMAINING ABOVE 1.8 INCHES.
MODELS SHOW AN INCREASED RIDGE INFLUENCE ALOFT FOR SUNDAY BUT THE
MID LEVEL SUPPORT CONTINUES TO SUPPORT MAINLY DAYTIME RAINS.
ADDITIONAL ENERGY FROM MID LEVEL COOLING AND NORTH WINDS ALOFT
SHOULD ENABLE MORE RAINS TO PERSIST INTO MUCH OF NEXT WEEK. THE
EXTENDED CONTINUES TO SHOW AN UNSETTLED PATTERN WITH MOST MODEL
DATA KEEPING THE UPPER RIDGE FORCED TO THE NORTH AND WEST OF
TEXAS. SINCE THERE REMAINS A GOOD CHANCE OF RAIN EACH DAY WITH
THIS PATTERN, THE EMPHASIS FALLS ON THE BEST CHANCE OF A DRY DAY,
AND THIS WOULD APPEAR TO BE TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 72 88 74 91 74 / 70 60 30 30 20
AUSTIN BERGSTROM INTL AIRPORT 70 87 72 91 70 / 70 60 30 30 20
DEL RIO INTL AIRPORT 74 87 75 93 75 / 70 90 50 20 20
SAN ANTONIO INTL AIRPORT 71 87 74 91 73 / 70 70 30 20 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM CDT SATURDAY FOR THE FOLLOWING ZONES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...
LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...UVALDE...
VAL VERDE...WILLIAMSON...WILSON...ZAVALA.
&&
05/01
Hazardous weather outlook, Jul 20, 3:01 AM CST, 22 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
401 AM CDT FRI JUL 20 2007
TXZ171>173-183>194-202>209-217>225-228-211115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
401 AM CDT FRI JUL 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
OCCASIONAL RAIN WITH A CHANCE OF SHOWERS AND THUNDERSTORMS IS
EXPECTED TODAY THROUGH THE EVENING ACROSS SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY. LOCALLY HEAVY RAIN IS POSSIBLE. THIS MAY
LEAD TO LOCALIZED FLOODING OF FLOOD PRONE AREAS.
.DAY TWO...SATURDAY...
A MOIST AIRMASS WILL REMAIN OVER SOUTH CENTRAL TEXAS. THIS WILL
LEAD TO A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS SOUTH
CENTRAL TEXAS SATURDAY. THESE STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL WHICH MAY CAUSE FLASH FLOODING.
.DAY THREE...SUNDAY...
THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE
WEST PART OF SOUTH CENTRAL TEXAS TO A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE EAST PART OF THE AREA. SOME LOCALLY HEAVY
RAIN IS POSSIBLE.
.DAYS FOUR THROUGH SEVEN...MONDAY THROUGH THURSDAY...
A FAIRLY WET JULY PATTERN WILL CONTINUE WITH A CHANCE OF MAINLY
DAYTIME TO EVENING SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
13 flash flood, 4 flood, 1 tornado. Local standard time, as filed.
Flash Flood, Hays
- When
- July 21, 1:30 AM CST to 5:00 AM CST
- Where
- Hays County, Dripping Spgs to Wimberley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.200, -98.080
Thunderstorms produced from 2 to 3 inches of rain over Hays County, with up to 6 inches near Wimberley. FM12, FM150, FM3237, and FM32 were closed due to high water.
Flash Flood, Medina
- When
- July 21, 1:30 AM CST to 11:00 AM CST
- Where
- Medina County, 10 mi W of D Hanis to 20 mi N of Hondo
- Cause
- Heavy Rain
- Property damage
- $2.5 million
- Reported by
- Law Enforcement
- Coordinates
- 29.030, -99.445
Extremely heavy rainfall was reported from eastern Bandera County into northern Medina County. A general 3 to 5 inch rainfall was reported from persistent, nearly stationary thunderstorms in the northwest quarter of Medina County, with up to 12 inches inside the county just south of Tarpley. Highest totals were 17 inches just north of D'Hanis. More than 300 people were evacuated along Hondo Creek, Seco Creek and Verde Creek. Some were snatched from the roofs of their homes by helicopters. Nearly all roads in the north and east halves of the county were closed. Seco Creek overflowed in D'Hanis causing widespread damage to over 100 homes and businesses. Some buildings had up to 4 feet of water in them. Six homes were completely destroyed. Damage to roads and bridges was estimated at around $1.3 million.
Flash Flood, Bandera
- When
- July 21, 2:00 AM CST to 11:30 AM CST
- Where
- Bandera County, Medina to Pipecreek
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 29.800, -99.250
Extremely heavy rainfall was reported from eastern Bandera County into northern Medina County. Most parts of eastern Bandera County reported 3 to 4 inches of rain, but the highest amount was in Bandera where up to 8 inches fell. Flash flooding was both widespread and severe, closing SH16, SH173, FM1283 and FM470.
Flash Flood, Comal
- When
- July 21, 2:00 AM CST to 8:00 AM CST
- Where
- Comal County, Sattler
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.830, -98.170
Thunderstorms near midnight produced between 3 and 4 inches of rain from Sattler northeastward to the Hays County line. Flash flooding closed FM306 and FM32.
Flash Flood, De Witt
- When
- July 21, 2:00 AM CST to 5:00 AM CST
- Where
- De Witt County, Westhoff to Hockheim
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.200, -97.470
Generally from 2 to 3 inches of rain fell in the early morning hours. Highest totals were 4 inches near Hochheim. US77 and US183 were closed due to flash flooding near Hochheim.
Flash Flood, Guadalupe
- When
- July 21, 2:00 AM CST to 6:00 AM CST
- Where
- Guadalupe County, Kingsbury to 15 mi SE of Seguin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.650, -97.820
Between 2 and 3 inches of rain fell in central Guadalupe County, with up to 5 inches just south of Kingsbury. FM477, FM466, and Alternate US90 were closed.
Flash Flood, Gonzales
- When
- July 21, 2:30 AM CST to 6:00 AM CST
- Where
- Gonzales County, Leesville to Belmont
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.400, -97.750
A general rainfall of 2 to 3 inches was reported in western Gonzales County, with up to 5 inches near Leesville. US80 and FM466 were closed.
Flash Flood, Uvalde
- When
- July 21, 3:00 AM CST to July 22, 1:00 PM CST
- Where
- Uvalde County, 25 mi NW of Uvalde to Utopia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.476, -100.093
Rainfall over the northern part of Uvalde County averaged from 4 to 6 inches, with up to 12 inches from northwest of Uvalde to Utopia. High water shut down a 36-mile stretch of tracks around Knippa, halting a westbound Amtrak train with 176 passengers for several hours. SH127, FM1050, and SH55 were closed due to high water and Garner State Park was evacuated due to flooding.
Flash Flood, Kendall
- When
- July 21, 3:30 AM CST to 9:30 AM CST
- Where
- Kendall County, 10 mi N of Sisterdale to Boerne
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.115, -98.730
Virtually the entire county received between 2 and 4 inches of rainfall. Highest totals were 8 inches between Sisterdale and Boerne. Nearly all rural roads in Kendall County were shut down due to the flash flooding.
Flood, Travis
- When
- July 21, 3:55 AM CST to 6:30 AM CST
- Where
- Travis County, Austin
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 30.280, -97.750
Bull Creek at Loop 360 crested at 6.6 ft on July 21 at 0430cst, where flood stage is 5 ft.
Flood, Medina
- When
- July 21, 4:15 AM CST to 10:00 PM CST
- Where
- Medina County, D Hanis
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 29.030, -99.280
Seco Creek at Ranch Rowe near D'Hanis crested at 32.4 ft on 07/21 at 0715cst, where flood stage is 15 ft.
Tornado, Guadalupe
- When
- July 21, 4:25 AM CST to 4:29 AM CST
- Where
- Guadalupe County, 9 mi S of Seguin to 7 mi S of Seguin
- Rating
- EF2
- Path length
- 2 mi
- Path width
- 150 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.440, -97.970
At approximately 4:25 am CST a tornado estimated to be an EF-2 touched down about 9 miles south of Seguin and 1/4 mile southeast of CR411. The tornado moved northward along SH123 for nearly 1 mile before turning slightly to the north northwest and crossing CR410. It damaged three outbuildings, a residence and a store, but no one was injured. The tornado ranged in width from 50 yards up to 150 yards. The total track length was approximately 2 miles.
Flash Flood, Bexar
- When
- July 21, 4:30 AM CST to 9:30 AM CST
- Where
- Bexar County, Grey Forest to Castle Hills
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.580, -98.670
General 2 to 3 inch rain totals fell over northwest Bexar County, with up to 6 inches near Shavano Park. Most low areas and at least two dozen roads in northwest Bexar County were closed due to flash flooding. More than twenty high water rescues were completed. In one case, a vehicle carrying two young men and two young women was washed off a road into Leon Creek. The occupants climbed into trees and clung to branches for several hours until they were finally rescued by boats.
Flash Flood, Maverick
- When
- July 21, 5:00 AM CST to 6:30 AM CST
- Where
- Maverick County, 10 mi E of Eagle Pass to 25 mi NE of Eagle Pass
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 28.720, -100.335
Between 3 and 4 inches of rain fell northeast of Eagle Pass, with highest amounts near 6 inches. FM481 was closed due to high water.
Flood, Bandera
- When
- July 21, 5:30 AM CST to 10:00 AM CST
- Where
- Bandera County, Tarpley
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 29.630, -99.280
Hondo Creek near Tarpley crested at 22.9 ft on 07/21 at 0700cst, where flood stage is 15 ft.
Flood, Caldwell
- When
- July 21, 6:30 AM CST to July 22, 10:45 PM CST
- Where
- Caldwell County, Luling
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 29.680, -97.650
San Marcos below Luling crested at 31.3 ft on 07/21 at 1300cst, where flood stage is 25 ft.
Flash Flood, Gillespie
- When
- July 21, 7:00 AM CST to 8:30 AM CST
- Where
- Gillespie County, Fredericksburg to Luckenback
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.280, -98.870
From 3 to 5 inches fell in the southeast quarter of Gillespie County, with the heaviest rain just southeast of Fredericksburg. US87 and FM1376 were closed.
Flash Flood, Kerr
- When
- July 21, 7:00 AM CST to 10:00 AM CST
- Where
- Kerr County, 10 mi W of Mountain Home to Mountain Home
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.170, -99.537
From 3 to 5 inches of rain fell west of Mountain Home on the early morning of July 21. Flash flooding closed SH41 and FM1340 through the late morning.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Florida, July 21, 2007$15 million · EF0 · 8 events
- Tornado and Hail in Florida, July 21, 2007$1.5 million · EF0 · 6 events
- Flash Flood in Colorado, July 21, 2007$1.0 million · 1 event
- Flash Flooding and Damaging Winds in Arizona, July 21, 2007$235,000 · 61 kt wind · 6 events
- Flash Flooding and Damaging Wind in Arizona, July 21, 2007$70,000 · 60 kt wind · 4 events
- Wildfire and Hail in Florida, July 21, 20071 in hail · 19 events
- Hail and Damaging Winds in Georgia, July 21, 20071.75 in hail · 16 events
- Flash Flooding and Flooding in Texas, July 21 to 24, 200713 events
- Hail and Damaging Winds in Florida, July 21, 20071 in hail · 13 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 21, 20074 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 21, 20073 events
- Flash Flooding in Texas, July 21, 2007$2,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 49438, 49440, 49443, 49444, 49447, 49448, 49449, 49455, 49457, 49458, 49828, 49465, 49469, 49474, 49476, 49478, 49480, 49488.